Tennessee, 2008

Drought in Tennessee, July 1 to 31, 2008

July 1 to 31, 2008 · NWS HUN · 3 events in 3 counties and zones

Severe drought conditions /D2/ were maintained during the month of July. Rains were of the typical summertime spotty variety.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Severe drought conditions /D2/ were maintained during the month of July.

Rains were of the typical summertime spotty variety. Most areas received at least two inches for the month, with a few spots including Winchester receiving four inches. Rivers, still feeling the effects of the 2007 drought, dropped to base-flow quicker than usual following rainfalls and there was not yet enough groundwater recharge to raise base-flow permanently.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 30, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 AM CDT TUE JUL 1 2008

.UPDATE...
FOR 06Z TAF ISSUANCE.

.AVIATION...
VFR CONDITIONS FCST THRU PD. T-TD SPREAD IS DOWN TO 6 DEGREES AT
KMSL SO WILL WATCH TRENDS NEXT COUPLE HOURS BUT WILL KEEP VFR.
THE SPREAD AT KHSV IS MUCH WIDER AT 14 DEGREES...THUS NOT
EXPECTING BR AT THIS TERMINAL.
&&

.PREV DISCUSSION... /ISSUED 940 PM CDT MON JUN 30 2008/

UPDATE...MINOR ADJUSTMENTS TO MIN TEMPS AND REDUCE SKY COVER...
OTHERWISE OVERALL FORECAST PACKAGE IN GOOD SHAPE.

DISCUSSION...HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE
TENNESSEE VALLEY OVERNIGHT. SKIES HAVE CLEARED AND THE GUSTY NORTH
WINDS HAVE ALL BUT SUBSIDED. WITH UNUSUALLY DRY LOW LVL CONDITIONS
/FOR THE LAST DAY OF JUNE/ ASSOCIATED WITH DEEP LONGWAVE TROUGH
CROSSING THE EASTERN CONUS...TEMPS HAVE FALLEN QUICKLY THIS EVENING
RANGING FROM 64F AT FT PAYNE/MERIDIANVILLE TO 72F AT HUNTSVILLE AND
MUSCLE SHOALS. LIGHT WINDS/CLEAR SKIES WILL ALLOW FOR GOOD
RADIATIONAL COOLING. STRONG SFC INVERSIONS WILL RESULT IN PRONOUNCED
RIDGE/VALLEY THERMAL SPLITS WITH THE COOLEST LOCATIONS IN THE LOW
LYING AREAS OF NE ALABAMA/SRN TN OVERNIGHT. PATCHY GROUND FOG CAN BE
EXPECTED AS WELL BUT THIS SHOULD NOT BE MUCH OF A TRAVEL IMPACT ATTM.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...KULA
PREV DISCUSSION...DJN
Hazardous weather outlook, Jun 30, 3:48 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 PM CDT MON JUN 30 2008

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
448 PM CDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY AS A
WEAK COOL FRONT COMBINES WITH RETURNING GULF MOISTURE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA/JLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Franklin

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Drought, Moore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Other Federal Agency
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121963, 121964, 121965.